Oregon, 2005

Heavy Snow in Oregon, November 30, 2005

November 30, 2005 · NWS PDT · 1 event in 1 county or zone

5 inches of snow had accumlated at 1005 PM. The snow began falling during the evening hours around 7 pm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow fell in La Pine where 4.5 inches of snow had accumlated at 1005 PM. The snow began falling during the evening hours around 7 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 30, 9:56 PM PST, 9 minutes earlier.

Area forecast discussion, Nov 30, 9:56 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
956 PM PST WED NOV 30 2005

.UPDATE...A STRONG STORM WITH COPIOUS MOISTURE IS MOVING INTO THE
PACIFIC NORTHWEST TONIGHT. AN INCH OF SNOW HAS ALREADY FALLEN AT
LA PINE. A HEAVY SNOW WARNING HAS BEEN ISSUED FOR CENTRAL OREGON
MIDNIGHT TO 7 PM. NUMEROUS OTHER WARNINGS AND ADVISORIES HAVE BEEN
ISSUED FOR 4 AM TO 7 PM DUE TO THE PRECIPITATION EXPECTED WITH
THIS STORM. WITH TEMPERATURES IN THE LOW TO MID 30S ACROSS THE
COLUMBIA BASIN REMOVED RAIN SHOWERS FROM THE FORECAST TONIGHT AND
TOMORROW MORNING SINCE I EXPECT THE PRECIPITATION TO BE ALL SNOW.
AS THE LOW MOVES INLAND TOMORROW A STRONG SOUTHERLY PRESSURE
GRADIENT WILL DEVELOP ACROSS THE GRANDE RONDE VALLEY. THIS WILL
COMBINE WITH FUNNELING EFFECTS FROM THE TERRAIN AND CREATE WINDY
CONDITIONS...PARTICULARLY NEAR LADD AND PYLES CANYONS. WITH
FALLING SNOW AND STRONG WINDS BLOWING SNOW WILL DEVELOP OVER THE
AREA. A SNOW AND BLOWING SNOW ADVISORY HAS BEEN ISSUED FOR THE
GRANDE RONDE VALLEY TOMORROW. COONFIELD

&&

.PREV DISCUSSION... (ISSUED 330 PM PST WED NOV 30 2005)

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...A STRONG PACIFIC STORM
WILL MOVE ASHORE TONIGHT AND BRING A SIGNIFICANT PRECIPITATION EVENT
TO THE REGION FOR THE NEXT 24 HOURS. THE SURFACE LOW WILL TRACK
ALONG THE EAST SIDE OF THE CASCADES INITIALLY THEN CROSS OVER AND
MOVE ALONG THE SPINE OF THE BLUE MOUNTAINS DURING TOMORROW AFTERNOON
BEFORE MOVING OFF TO THE NORTHEAST THURSDAY NIGHT. SNOW WILL BEGIN
TO MOVE INTO DESCHUTES COUNTY BEFORE MIDNIGHT AND THEN SPREAD ACROSS
THE REGION BY THE AFTERNOON. THE STORM WILL BE BRINGING COPIOUS
MOISTURE SO SNOW AMOUNTS SHOULD BE SIGNIFICANT. NUMEROUS WARNINGS
HAVE BEEN ISSUED FOR THE EAST SLOPES OF THE CASCADES THROUGH 7 PM
PST THURSDAY EVENING AS WIDESPREAD SNOW AMOUNTS OF 4 TO 8 INCHES ARE
EXPECTED WITH LOCALIZED AMOUNTS OF UP TO A FOOT IN THE HIGHER
ELEVATIONS OF THE CASCADES. THE COLUMBIA GORGE MAY SEE 1 TO 2 INCHES
DOWN ON THE FLOOR OF THE GORGE. THE COLUMBIA BASIN AMY ALSO SEE AN
INCH OR SO OF SNOW IN MANY LOCATIONS FOR THE FIRST TIME THIS SEASON.
AS THE TRACK OF THE LOW WILL BE PUSHING THROUGH...AREAS TO THE NORTH
ALONG THE CASCADES WILL SEE AN EASTERLY FLOW PUSHING COLD AIR UP
INTO THAT AREA AND THEY SHOULD SEE MOSTLY SNOW FROM THIS EVENT.
THERE SHOULD ALSO BE SIGNIFICANT SNOW IN THE BLUE MOUNTAINS AND THE
JOHN DAY HIGHLANDS AND HAVE ISSUED SNOW ADVISORIES FOR THOSE AREAS
THROUGH 7 PM PST THURSDAY EVENING. AFTER THAT...TROUGHINESS WILL
CONTINUE OVER THE AREA THROUGH FRIDAY NIGHT WITH UNSETTLED WEATHER
KEEPING A CHANCE OF PRECIPITATION UNTIL THEN. 83

LONG TERM...SATURDAY THROUGH WEDNESDAY...AN UNSETTLED WEATHER
PATTERN WITH FREQUENT WEATHER SYSTEMS IN A GENERAL NORTHWEST FLOW
ALOFT WILL PERSIST THROUGH THE PERIOD. THESE SYSTEMS WILL EACH BRING
A CHANCE OF RAIN AND HIGHER ELEVATION SNOW TO THE FORECAST AREA.
850MB-1000MB THICKNESSES AND TEMPERATURES LOOK TO RENDER NEAR NORMAL
TEMPERATURES AT THE SURFACE...SO THE LOWER ELEVATIONS IN EASTERN
AREAS SUCH AS THE BLUE MOUNTAIN FOOTHILLS (WITH THE LOW PRESSURE
SYSTEMS STAYING TO THE NORTH OF THE FOOTHILLS) WILL LIKELY SEE
MAINLY RAIN WHILE THE MOUNTAINS AND WESTERN AND NORTHERN ADJACENT
VALLEYS WILL SEE MAINLY SNOW. THERE IS A HINT OF UPPER HIGH PRESSURE
ALOFT RETURNING LATE IN THE EXTENDED WITH DRYING TAKING PLACE. FOR
NOW THOUGH DUE TO UNCERTAINTY IN THE MODELS WILL LEAVE IN A MENTION
OF ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS THOSE DAYS. 88

&&

.AVIATION...CONDITIONS WILL DETERIATE TONIGHT AS A MOIST PACIFIC
STORM MOVES INTO THE AREA. CEILINGS ARE MVFR AT RDM WITH IFR
VISIBILITY. EXPECT FURTHER DECREASE TO PREVAILING IFR CEILINGS AT
RDM BY 09-10Z. MVFR CEILINGS WILL SPREAD TO REST OF TAF SITES
BETWEEN 12-16Z...WITH IFR CEILINGS IN VICINITY OF SNOW SHOWERS.
VISIBILITY WILL OCCASIONALLY DECREASE TO IFR IN SNOW. CEILINGS WILL
BEGIN TO IMPROVE AFTER 0Z FRIDAY.  76

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 4 AM TO 7 PM PST THURSDAY FOR ORZ502.

     HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO 7 PM PST THURSDAY
     FOR 043.

     HEAVY SNOW WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR ORZ041
     AND 042.

     SNOW AND BLOWING SNOW ADVISORY FROM 10 AM TO 7 PM PST THURSDAY
     FOR ORZ049.

     SNOW ADVISORY FROM 4 AM TO 7 PM PST THURSDAY FOR ORZ506.

     SNOW ADVISORY FROM 4 AM TO 7 PM PST THURSDAY FOR ORZ503.

WA...HEAVY SNOW WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR WAZ501-
     WAZ502.

     SNOW ADVISORY FROM 4 AM TO 7 PM PST THURSDAY FOR WAZ030.

     HEAVY SNOW WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR WAZ024.

     HEAVY SNOW WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR WAZ026-
     WAZ027.

&&

TI:YGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE
AT... WWW.WEATHER.GOV/PENDLETON 76/76/76
Hazardous weather outlook, Nov 30, 6:55 PM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
655 PM PST WED NOV 30 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-011315-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
655 PM PST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     NORTH CENTRAL OREGON, CENTRAL OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW WILL INCREASE THIS EVENING ACROSS CENTRAL OREGON...SPREADING
INTO NORTH CENTRAL OREGON AND THE OCHOCO-JOHN DAY HIGHLANDS
OVERNIGHT.  HEAVY SNOW WARNINGS AND SNOW ADVISORIES ARE IN EFFECT
FOR THESE AREAS.  PLEASE SEE THE LATEST PDXWSWPDT FOR THE LATEST
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW THURSDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
     KITTITAS VALLEY, YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

SNOW AND BLOWING SNOW THURSDAY
     GRANDE RONDE VALLEY

SNOW WILL INCREASE ACROSS MUCH OF THE AREA ON THURSDAY.  IN
ADDITION...GUSTY SOUTH TO SOUTHEAST WINDS IN THE GRANDE RONDE VALLEY
WILL CREATE AREAS OF BLOWING SNOW.  NUMEROUS HEAVY SNOW WARNINGS AND
SNOW ADVISORIES ARE IN EFFECT FOR THE AREA.  PLEASE REFER TO THE
LATEST PDXWSWPDT FOR THE LATEST DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
November 30, 10:05 PM PST to 11:59 PM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480447.